Medline ® Abstract for Reference 14
of 'Cutaneous side effects of conventional chemotherapy agents'
Drug-induced nail disorders: incidence, management and prognosis.
Piraccini BM, Tosti A
Drug Saf. 1999;21(3):187.
A large number of drugs of different classes, ranging from antibacterials to chemotherapeutic agents to psoralens, can be responsible for the development of nail changes. Drug-induced nail changes usually involve several or all 20 nails and appear in temporal correlation with drug intake. Some nail changes are asymptomatic and only cause cosmetic problems, while others cause pain and discomfort and impair manual activities or deambulation. Drug-induced nail abnormalities are usually transitory and disappear with drug withdrawal, but sometimes persist in time. The pathogenesis of the nail changes is usually a toxic effect of the drug on the different nail constituents, but other mechanisms can be involved. Drugs that are well known to produce nail abnormalities include cancer chemotherapeutic agents, psoralens, retinoids, tetracyclines, antimalarials and zidovudine. Arsenic poisoning is also always associated with nail changes that have medico-legal importance. Some drugs taken during pregnancy may impair nail development of the fetus, and nail hypoplasia or other nail dystrophies will be evident in the newborn.
Department of Dermatology, University of Bologna, Italy.